Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 29, 2021, 4:15 PM EDT for Roane County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2021, 4:15 PM EDT (20:15 UTC)
- Expired
- Aug 29, 2021, 4:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.00 in
- Wind
- 40
County Roane County, WV
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 985 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
740
WWUS81 KRLX 292015
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
415 PM EDT Sun Aug 29 2021
WVZ016-292045-
Roane WV-
415 PM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of southern Roane
County through 445 PM EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Spencer, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amma, Left Hand, Looneyville, Harmony, Tariff, Walton and
Gandeeville.
This includes Interstate 79 between mile markers 24 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3877 8120 3874 8117 3853 8123 3853 8124
3866 8153 3876 8150 3878 8120
TIME...MOT...LOC 2015Z 281DEG 12KT 3870 8144
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
09What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 29, 2:38 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 29, 2:38 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 238 PM EDT Sun Aug 29 2021 .SYNOPSIS... Hot and humid conditions prevail with daily afternoon thunderstorm chances through Tuesday. Remnants of Ida arrive Tuesday night into Wednesday with heavy rain. && .NEAR TERM /THROUGH MONDAY/... As of 100 PM Sunday... A weak upper level disturbance has created a bunch of showers and thunderstorms early this afternoon over northeastern Kentucky and southeastern Ohio. With plenty of instability over the area this afternoon, have increased chances of precipitation in most areas, especially near this disturbance. Models vary over how long showers and thunderstorms will last tonight and if addition precipitation will form late tonight. Due to differences between the models, have kept POPs fairly generic, with better chances in the north. Moisture remains over the area on Monday as a cold front approaches from the north. With plenty on instability over the area and another weak upper level disturbance, expect numerous showers and thunderstorms with the best chances across the north closer to the cold front. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 215 PM Sunday... For Monday night, expect rain chances to spread across the area with likely shower activity for the northern half of the CWA. This will be a result from a frontal boundary draped west to east just north of the area. This boundary should stay north as Tropical Cyclone Ida approaches from our south which will likely keep the boundary stationary to the north as Ida pushes a warm frontal north through the CWA. If for some reason the frontal boundary moves south as Ida slides through this northerly flow perpendicular to the frontal boundary with a modest low level jet of at least 40KT, plus a deepening upper level trough and isentropic ascent will set up a Maddox Frontal event which will promote even more of a flooding potential with flash flooding. This will have to be carefully looked at for a decision on a widespread flood watch issuance in the next shift or two. Most models/ensembles keep the eye tracking just south of our center which will keep the higher rainfall amounts in the northern parts of the area while they get hit the hardest in the northeastern sector and wrap around flow of Ida where the heavier rain usually occurs. Steady light rain should become apparent by Tuesday morning/afternoon and continue into Wednesday The main threat will be flooding with maybe some gusty strong wind within any convection that may occur. This possible wind threat from convection could potentially take down some trees, especially with the help of heavier rain/showers. Also, we cannot rule out a weak tornado within any convection particularly in the northeastern sector of Ida or within any convection associated in heavy rain banding. By midday Tuesday, Ida will have moved in and rainfall rates will have moved up in intensity dropping 3 to 4 inches (total) going into Wednesday with localized higher amounts of 4-5+. Continuous light to moderate rainfall or heavier showers in convection will likely fall and stick around until Wednesday evening at which point Ida will make a move and exit to the east-northeast. Temperatures will take a tumble and fall well below seasonable for a nice cool down associated with Ida's visit. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 215 PM Sunday... Overnight Wednesday into Thursday morning, remnants of Ida will be traversing toward the east leaving very little in the way of any chances for rain the rest of Thursday. Any activity that may come to fruition would be mainly confined to the mountains, if any. Temperatures will continue to fall well below seasonable into the weekend with a high pressure system from the midwest building in and hopefully shielding the area from any unsettled weather into the weekend. Temperatures will try and rebound from Ida rising to right around seasonable by Saturday. As heights flatten and high pressure weakens some slight chances for a diurnal shower or storm will be possible for maybe Saturday afternoon and more likely on Sunday afternoon. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 100 PM Sunday... VFR cumulus can be expected this afternoon, with scattered showers and thunderstorms causing brief IFR restrictions. While showers and thunderstorms will become less numerous this evening, a few could continue overnight and into Monday morning. Fog can be expected tonight in areas that receive rainfall today. A cumulus deck can be expected again Monday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and intensity of showers and thunderstorms could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H L H PKB CONSISTENCY H H H H H H H H H H M M CKB CONSISTENCY H H H H H H H H H H M L AFTER 18Z MONDAY... IFR valley fog possible each morning through Tuesday. Brief IFR possible in thunderstorms each afternoon/evening through Tuesday, and at any time Tuesday night and Wednesday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/JZ NEAR TERM...RPY SHORT TERM...JZ LONG TERM...JZ AVIATION...RPY
Hazardous weather outlook, Aug 29, 3:02 AM EDT, 13 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 302 AM EDT Sun Aug 29 2021 WVZ523>526-300715- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 302 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Slow moving thunderstorms this afternoon and evening will produce locally heavy rainfall that could lead to localized high water issues. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for heavy rainfall and flooding will increase Tuesday and Wednesday as the remnants of Ida move into region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-515>522-300715- Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster- 302 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for heavy rainfall and flooding will increase Tuesday and Wednesday as the remnants of Ida move into region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ083-085>087-WVZ005>009-013>018-024>030-039-300715- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH- Wayne-Cabell-Mason-Jackson WV-Wood-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Upshur- 302 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Afternoon heat indices are expected to rise into the mid 90s to near 100 degrees today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for heavy rainfall and flooding will increase Tuesday and Wednesday as the remnants of Ida move into region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-084-WVZ010-011-019-020-031-032-040-300715- Perry-Morgan-Athens-Washington-Vinton-Pleasants-Tyler-Ritchie- Doddridge-Harrison-Taylor-Barbour- 302 AM EDT Sun Aug 29 2021 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. Afternoon heat indices are expected to rise into the mid 90s to near 100 degrees today. Slow moving thunderstorms this afternoon and evening will produce locally heavy rainfall that could lead to localized high water issues. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The potential for heavy rainfall and flooding will increase Tuesday and Wednesday as the remnants of Ida move into region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 29, 3:13 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
313 PM EDT Sun Aug 29 2021
OHZ083-086-087-292000-
Jackson OH-Gallia OH-Lawrence OH-
313 PM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of central Gallia,
southeastern Jackson and north central Lawrence Counties through 400
PM EDT...
At 312 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Hill, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gallipolis, Oak Hill, Rio Grande, Gallia, Vinton, Adamsville, Gage
and Centerpoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3903 8237 3903 8233 3902 8232 3901 8232
3901 8228 3882 8217 3882 8219 3880 8221
3878 8222 3873 8257 3889 8265
TIME...MOT...LOC 1912Z 247DEG 15KT 3881 8251
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 29, 3:14 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Charleston WV
314 PM EDT Sun Aug 29 2021
OHZ083-086-087-292000-
Jackson OH-Gallia OH-Lawrence OH-
314 PM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of central Gallia,
southeastern Jackson and north central Lawrence Counties through 400
PM EDT...
At 313 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Hill, moving northeast at 15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gallipolis, Oak Hill, Rio Grande, Gallia, Vinton, Adamsville, Gage
and Centerpoint.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3903 8237 3903 8233 3902 8232 3901 8232
3901 8228 3882 8217 3882 8219 3880 8221
3878 8222 3873 8257 3889 8265
TIME...MOT...LOC 1913Z 247DEG 15KT 3881 8251
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 29, 3:25 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
325 PM EDT Sun Aug 29 2021
OHZ083-084-292015-
Jackson OH-Vinton OH-
325 PM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of northern Jackson and
central Vinton Counties through 415 PM EDT...
At 325 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jackson, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jackson, Wellston, Mcarthur, Hamden, Coalton, Wilkesville, Radcliffe
and Byer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3912 8273 3931 8247 3910 8231 3908 8232
3901 8263
TIME...MOT...LOC 1925Z 248DEG 12KT 3908 8263
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, Aug 29, 3:57 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
357 PM EDT Sun Aug 29 2021
WVZ014-015-292030-
Kanawha WV-Putnam WV-
357 PM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of northwestern Kanawha
and east central Putnam Counties through 430 PM EDT...
At 356 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cross Lanes, or over Nitro, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Sissonville, Poca, Cross Lanes, Institute, Tornado, Coal Fork, Teays
Valley and Bancroft.
This includes the following highways...
Interstate 79 between mile markers 1 and 7.
Interstate 77 in West Virginia between mile markers 96 and 115.
Interstate 64 in West Virginia between mile markers 42 and 57.
West Virginia Turnpike between mile markers 94 and 95.
Route 119 between mile markers 75 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3850 8189 3856 8153 3829 8151 3832 8177
3832 8187
TIME...MOT...LOC 1956Z 268DEG 12KT 3842 8179
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
09Special weather statement, Aug 29, 4:02 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston WV
402 PM EDT Sun Aug 29 2021
WVZ011-019-020-029>032-039-040-292100-
Barbour WV-Doddridge WV-Harrison WV-Ritchie WV-Taylor WV-Upshur WV-
Lewis WV-Gilmer WV-Tyler WV-
402 PM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of east central
Ritchie, Doddridge, Taylor, northeastern Gilmer, Lewis, northern
Upshur, east central Tyler, northwestern Barbour and Harrison
Counties through 500 PM EDT...
At 401 PM EDT, Doppler radar was tracking multiple strong
thunderstorms near Salem, or 18 miles west of Clarksburg, moving
east at 20 mph.
HAZARD...Winds in excess of 30 mph associated with an outflow
boundary.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Clarksburg, Buckhannon, Grafton, Weston, Philippi, Bridgeport,
Shinnston, Stonewood, Nutter Fort, Salem, Lumberport, West Union,
Anmoore, Jackson Mill, Stonewall Jackson, Enterprise, West Milford,
Lost Creek, Jane Lew and Flemington.
This includes the following highways...
Interstate 79 between mile markers 91 and 128.
Route 50 in West Virginia between mile markers 52 and 82.
Route 33 between mile markers 1 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3946 8067 3947 8064 3944 8060 3945 8058
3943 8058 3944 8056 3943 8054 3944 8051
3946 8051 3947 8049 3943 8028 3939 8020
3941 8011 3939 8009 3940 8003 3943 7998
3882 8015 3911 8090 3948 8068
TIME...MOT...LOC 2001Z 267DEG 17KT 3928 8067
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
11Special weather statement, Aug 29, 4:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
415 PM EDT Sun Aug 29 2021
WVZ016-292045-
Roane WV-
415 PM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of southern Roane
County through 445 PM EDT...
At 415 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Spencer, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amma, Left Hand, Looneyville, Harmony, Tariff, Walton and
Gandeeville.
This includes Interstate 79 between mile markers 24 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3877 8120 3874 8117 3853 8123 3853 8124
3866 8153 3876 8150 3878 8120
TIME...MOT...LOC 2015Z 281DEG 12KT 3870 8144
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
09The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:21 PM EDT | Severe Thunderstorm Warning | RLX | Pleasants, Ritchie, Wood | 39 min |
| Aug 29, 2:48 PM EDT | Severe Thunderstorm Warning | RLX | Ritchie, Wirt, Wood | 27 min |
| Aug 29, 3:08 PM EDT | Special Weather Statement | RLX | Cabell | 52 min |
| Aug 29, 3:27 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam | 33 min |
| Aug 29, 3:49 PM EDT | Flash Flood Warning | RLX | Mason | 3 hr |
| Aug 29, 3:53 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam | 20 min |
| Aug 29, 3:57 PM EDT | Special Weather Statement | RLX | Kanawha | 33 min |
| Aug 29, 4:02 PM EDT | Special Weather Statement | RLX | Doddridge, Harrison, Lewis, Taylor, Upshur | 58 min |
| Aug 29, 4:03 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 27 min |
| Aug 29, 4:51 PM EDT | Special Weather Statement | RLX | Clay | 24 min |
| Aug 29, 5:20 PM EDT | Special Weather Statement | RLX | Clay, Fayette, Nicholas | 25 min |
| Aug 29, 11:59 AM EDT | Special Weather Statement | RLX | Perry | 46 min |
| Aug 29, 12:22 PM EDT | Special Weather Statement | RLX | Vinton | 38 min |
| Aug 29, 1:47 PM EDT | Flash Flood Warning | RLX | Athens, Morgan | 2 hr |
| Aug 29, 1:55 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Washington | 35 min |
| Aug 29, 2:54 PM EDT | Special Weather Statement | RLX | Scioto | 51 min |
| Aug 29, 3:13 PM EDT | Special Weather Statement | RLX | Gallia | 47 min |
| Aug 29, 3:14 PM EDT | Special Weather Statement | RLX | Gallia | 46 min |
| Aug 29, 3:25 PM EDT | Special Weather Statement | RLX | Vinton | 50 min |
| Aug 29, 4:19 PM EDT | Special Weather Statement | RLX | Meigs | 41 min |
| Aug 29, 4:51 PM EDT | Special Weather Statement | RLX | Perry | 54 min |
| Aug 29, 1:22 PM EDT | Special Weather Statement | RLX | Lawrence | 38 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.